Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 11, 2017, 2:34 PM PST for Los Angeles County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2017, 2:34 PM PST (22:34 UTC)
- Expired
- Feb 11, 2017, 5:30 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 79 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 3:29 PM PST | FLASH FLOOD | 3 Se Santa Clarita, CA | PLACERITA CANYON ROAD, SWIFT WATER RESCUE OF TWO VEHICLES STUCK IN FLASH FLOOD. THREE PEOPLE RESCUED, NO INJURIES. ONE VEHICLE ALMOST COMPLETELY SUBMERGED. |
| Feb 11, 3:30 PM PST | FLASH FLOOD | 6 Wsw Acton, CA | SOLEDAD CANYON ROAD CLOSED DUE TO MUDFLOW. SEVERAL INCHES OF MUD ON THE ROAD, CAR STUCK IN SINKHOLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299
WGUS56 KLOX 112234
FFWLOX
CAC037-120130-
/O.NEW.KLOX.FF.W.0008.170211T2234Z-170212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
234 PM PST SAT FEB 11 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The Sand Burn Area in North central Los Angeles County in
southwestern California...
* Until 530 PM PST
* At 232 PM PST, Doppler radar indicated heavy rain across the Sand
Burn Area. Flash flooding and mud and debris flows are expected to
begin shortly.
* Some locations that will experience flooding include...
Santa Clarita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3431 11831 3438 11850 3444 11840 3445 11832
3447 11828 3442 11822 3434 11824
$$
Kaplan/RAT3 follow-up statements
771
WGUS76 KLOX 112306
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
306 PM PST SAT FEB 11 2017
CAC037-120130-
/O.CON.KLOX.FF.W.0008.000000T0000Z-170212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
306 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PST FOR
NORTH CENTRAL LOS ANGELES COUNTY...
At 301 PM PST, The Santa Clarita Sheriff's Station reported mud and
debris flows across Sand Canyon Road near Iron Canyon. Heavy rain
continues to occur in and around the Sand Burn Area as indicated by
NWS Doppler radar and automated rain gages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3431 11831 3438 11850 3444 11840 3445 11832
3447 11828 3442 11822 3434 11824
$$
Kaplan/Smith932
WGUS76 KLOX 120017
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
417 PM PST SAT FEB 11 2017
CAC037-120130-
/O.CON.KLOX.FF.W.0008.000000T0000Z-170212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
417 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PST FOR
NORTH CENTRAL LOS ANGELES COUNTY...
At 404 PM PST, NWS Doppler radar indicated moderate to locally heavy
rain continuing across the Sand Burn Area. Hourly rainfall rates
have trended lower. However, there have been reports of mud and
debris flows in and around the Sand Burn Area including Sand Canyon
Road near Iron Canyon. Rainfall rates were as high as three quarters
inch per hour near the burn area. There have also been reports of
swift water rescues occurring near the burn area as well. Moderate
to locally heavy showers will continue over the next hour or so.
Remember to stay away from washes, streams and rivers due to fast
moving rising water, including dry washes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3431 11831 3438 11850 3444 11840 3445 11832
3447 11828 3442 11822 3434 11824
$$
Kaplan/Smith063
WGUS76 KLOX 120126
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
526 PM PST SAT FEB 11 2017
CAC037-120132-
/O.EXP.KLOX.FF.W.0008.000000T0000Z-170212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
526 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LOS ANGELES COUNTY WILL
EXPIRE AT 530 PM PST...
The flash flood warning has been allowed to expire for the Sand
Burn Area. The heavy rain has tapered off in and around the Sand
Burn Area this evening. There will continue to be scattered showers
through this evening, but rainfall intensities should be weaker.
Therefore flooding is no longer expected to pose a threat. However
minor mud and debris flows could still occur over the next few hours.
LAT...LON 3431 11831 3438 11850 3444 11840 3445 11832
3447 11828 3442 11822 3434 11824
$$
Kaplan/DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 9:31 AM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Feb 11, 9:31 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
931 AM PST Sat Feb 11 2017
.SYNOPSIS...
A cold low will bring possible precipitation to southwestern
California into tonight. Gusty offshore winds are then forecast
into early next week and should decrease clouds and warm
temperatures to above normal through midweek. Another storm will
approach from the north by late Thursday, and reach Los Angeles
by Friday.
&&
.SHORT TERM...(TDY-MON)
Plenty of low level moisture lingered over portions of VTU/L.A.
Counties this morning. A few showers lingered mainly over eastern
L.A. County but were diminishing in coverage while moving slowly
eastward. An upper level low that was over Monterey County this
morning is forecast to move quickly s today, reaching the vicinity
Point Conception by late this afternoon then move well s of the area
by late this evening. It looks like the upper low will have enough
moisture and instability to bring the possibility of showers this
afternoon into this evening not only over the mtns and Antelope Vly
but also s and w of the mtns from SLO County thru L.A. County. The
very slim possibilty of a thunderstorm cannot be entirely ruled out
later today or early this evening as well over the eastern L.A.
County mtns or foothills. Will update the zones this morning to add
a slight chance of showers this afternoon and evening for portions
of the forecast area s and w of the mtns.
Otherwise, partly to mostly cloudy skies today and this evening
should become clear to partly cloudy later tonight as a drier
northerly flow sets in across the region, altho some clouds should
linger in the Antelope Vly.
As the upper low moves s thru tonight, a strong and gusty n to ne
flow is expected to develop from the mtns to lower elevations from
the SBA County mtns and s coast thru VTU/L.A. Counties. The 12Z NAM
was forecasting 850 mb winds to increase to 45 to 50 kt by late
tonight, with winds likely reaching high wind warning criteria of
gusts to 60 mph over the VTU/L.A. County mtns later tonight into Sun
morning. So will be issuing a high wind watch for this area with the
morning zone update. Winds at the 950 mb level on the 12Z NAM top
out at 30 KT over srn VTU County, which should translate into wind
gusts 45 to 50 mph for the Santa Monica Mtns. Winds in the Santa
Clarita Vly should also gust 45 to 50 mph at times, with gusts up to
40 mph for the VTU County vlys and San Fernando Vly. The SBA County
s coast and mtns are also expected to have gusty winds this evening,
with gusts 35 to 40 mph expected. Wind advisories will be likely
issued on the afternoon zone package for the vlys of L.A./VTU
Counties except the San Gabriel Vly, as well as the Santa Monica
Mtns.
Upper level ridging is forecast to build into central CA on Sun,
then into swrn CA for the most part on Mon. Offshore flow mainly
night and morning hours will bring mostly clear skies to the
forecast area Sun thru Mon. Winds will continue gusty Sun night into
Mon morning, but they should be generally below advisory levels.
Temps across the region will be 4 to 8 deg below normal today, then
warm to near normal to several degrees above normal Sun, and to
about 3 to 10 deg above normal on Mon. Highs in the warmest coast
and vlys should reach the low to mid 60s today, lower 70s on Sun,
and mid to upper 70s on Mon.
***FROM PREVIOUS DISCUSSION***
.LONG TERM...(TUE-FRI)
Not Much change for Tuesday and Wed. The ridge will stay in place
and max temps will remain above normal. The GFS shows a little
burst of offshore winds on Wednesday which results in a 3 to 5
degree warm up for the coasts and vlys. It could happen but would
not be surprised if this feature is not in tonight's runs.
Another storm will approach the area Thursday. Current mdls
suggest that this storm will move through the area Thursday night
and early Friday. Yesterday this storm was forecast to be stronger
than average. Today the mdls have backed off and the storm looks
pretty run of the mill. Day seven forecasts are meant to change
and would not be surprised to see a different soln for this system
with tonight's runs.
&&
.AVIATION...11/1620Z...
At 1615Z, there was no marine inversion at KLAX.
Overall, moderate confidence in 18Z TAF package. Deep moist layer
still in place across the area and SCT-BKN cloud decks will
prevail through early this evening. Generally, conditions are
expected to be VFR with the possibility of some periods of MVFR
CIGs. Also, there is the possibility of an isolated light showers
this afternoon/evening. On Sunday morning, offshore winds will
develop with the potential for LLWS/turbulence issues across
Ventura and Los Angeles counties.
KLAX...moderate confidence in 18Z TAF. Current MVFR CIGs could
linger an hour or two beyond current 19Z dissipation forecast. For
tonight, high confidence in VFR conditions. After 15Z, light
northeast winds are expected, ranging at or below 6 knots.
KBUR...moderate confidence in 18Z TAF. There is a 20% chance of
MVFR CIGs 18Z-00Z today. On Sunday morning, there is a chance of
some LLWS/turbulence as offshore winds develop.
&&
.MARINE...11/815 AM...
For the Outer Waters, moderate confidence in current forecast.
Through tonight, high confidence in Small Craft Advisory (SCA)
level northwest winds continuing. On Sunday and Sunday night,
there is a 50% chance of SCA level winds continuing. For Monday
through Wednesday, winds and seas are expected to remain below SCA
levels.
For the Inner Waters, moderate confidence in current forecast. For
the waters north of Point Sal, northwest winds are expected to
increase to SCA levels this afternoon through tonight then drop
below SCA levels Sunday through Wednesday. For the waters south of
Point Conception, moderate confidence in northwest winds
increasing to SCA levels across western sections through this
evening. For late tonight and Sunday, there is a 60% chance of SCA
level northeast winds developing from Ventura south to Santa
Monica and across the San Pedro Channel. For Monday through
Wednesday, winds and seas are expected to remain below SCA levels.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 4 PM PST this afternoon
for zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 2 PM this afternoon to 4
AM PST Sunday for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 PM PST this evening
for zones 650-655. (See LAXMWWLOX).
Small Craft Advisory in effect until 4 AM PST Sunday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
Gusty Santa Ana winds expected Monday. Rain is possible later
Thursday and Friday.
&&
PUBLIC...Sirard/Rorke
AVIATION...RAT
MARINE...RAT
SYNOPSIS...STu
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 10:07 AM PST | High Wind Watch | LOX | 4 hr | |
| Feb 11, 2:02 PM PST | High Wind Warning | LOX | 24 hr | |
| Feb 11, 2:02 PM PST | Wind Advisory | LOX | Los Angeles | 37 hr |
| Feb 11, 2:26 PM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.